What Is Acetaminophen (Tylenol)?

Acetaminophen is the generic name for Tylenol, a pain reliever and fever reducer. It’s one of the most widely used pain medications in the world.

Sold mainly over-the-counter (OTC) to treat a variety of conditions — headaches, muscle aches, toothaches, arthritis — acetaminophen is the active ingredient not only in Tylenol but also in Panadol, Feverall, and many other drugs.

It’s also included in Theraflu, Nyquil, Sudafed, and other medications used to treat coughs, colds, and flu.

As a prescription drug, acetaminophen is usually combined with narcotic pain medicines, such as codeine (Tylenol with Codeine #3 or Tylenol with Codeine #4) or hydrocodone (Norco), to treat more severe pain.

Acetaminophen, also called APAP, belongs to a class of painkillers called non-opioid analgesics. They work by blocking the enzyme that produces pain- and inflammation-generating prostaglandins.

Unlike non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen, acetaminophen does not reduce swelling or inflammation.

Acetaminophen has been recommended “off label” to treat migraines when combined with aspirin and caffeine.

Made by McNeil Consumer Healthcare, a Johnson & Johnson subsidiary, Tylenol was first introduced in 1955 as a prescription drug for children under the name Tylenol Elixir.

In 1959, the Food and Drug Administration (FDA) approved Elixir for OTC sales, and two years later, an adult version of Tylenol hit pharmacy shelves.

Tylenol is now sold in a number of different formulations, including:

  • Tylenol Childrens
  • Tylenol Extra Strength
  • Tylenol 8 HR Extended Release
  • Tylenol 8 HR Arthritis Pain
  • Tylenol Sinus
  • Tylenol Cold
  • Tylenol Simply Cough
  • Tylenol Cold and Flu
  • Tylenol Allergy
  • Simply Sleep
  • Tylenol PM

Acetaminophen Overdose

While considered safe and effective when taken as directed, acetaminophen is not without serious risks.

Taking more than the maximum dosage of 3,000 to 4,000 milligrams a day – even just small amounts more – can cause serious liver damage, even death, according to the FDA.

Often these overdoses are inadvertent and occur when people unknowingly take more than one acetaminophen-containing medication at the same time.

If you think you’ve overdosed on acetaminophen, seek medical treatment immediately, even if you don’t have symptoms, as symptoms can take many days to appear.

Other Acetaminophen Warnings

McNeil, the maker of Tylenol, has faced more than 80 federal personal injury lawsuits over the drug’s safety.

Since 2011, after decades of regulatory tussle, the FDA has required that a black box warning be added to the label of all prescription (not OTC) acetaminophen medications, highlighting that that the drug carries a potential for acute liver failure.

The FDA also moved to limit the amount of acetaminophen in prescription drugs to 325 mg per dose, and added a warning to prescription labels about the potential for allergic reactions.

Before taking any medication containing acetaminophen, you need to tell your doctor if you’ve ever had liver disease, or a history of alcoholism.

Your doctor also needs to know about any allergies you have, and about any other drugs you are taking — prescription or OTC — as they might also contain acetaminophen, or interact with it.

Tylenol and Pregnancy

Acetaminophen might cause harm to a developing fetus.

Acetaminophen is excreted in small quantities in breast milk and is therefore not recommended while breastfeeding.

In an advisory issued in January 2015, the FDA announced that it had reviewed recent studies evaluating the safety of prescription and OTC pain medicines containing acetaminophen when used during pregnancy and ruled that they are “too limited to make any recommendations… at this time.

However, the agency also noted that the use of all pain medicines during pregnancy should be carefully considered and urged pregnant women to always discuss all medicines with their health care professionals before using them.

A 2016 study in the journal JAMA Pediatrics found that prenatal exposure to acetaminophen was linked with an increased risk of behavioral problems in children, especially when taken during the third trimester of pregnancy.

Tylenol and Alcohol

If you consume three or more alcoholic drinks a day, discuss with your doctor whether you should take acetaminophen.

People with known alcoholic liver disease are more susceptible to Tylenol-induced liver injury.

A study presented in 2013 at the annual meeting of the American Public Health Association found that combining acetaminophen-based pain relievers such as Tylenol and even small amounts of alcohol can more than double your risk of kidney disease.

Medications that combine acetaminophen and codeine or hydrocodone should not be consumed with alcohol.

Use alcohol with caution when taking all acetaminophen products.

Tylenol Coupons and Prices

Looking to save money on a prescription for Tylenol? SingleCare, a leading online service for prescription, dental, and vision discounts, has partnered with most major pharmacies around the country to help you save up to 80 percent off prescription costs. Click on “Free Coupon” below and sign up to get your free SingleCare pharmacy savings card. You’ll receive a coupon by email or text to get the best price at a local participating pharmacy near you.

Acetaminophen Side Effects

Common Side Effects of Acetaminophen

  • Constipation
  • Agitation
  • Headaches
  • Insomnia
  • Vomiting
  • Serious Side Effects
  • Red, peeling or blistering skin
  • Rash
  • Hives
  • Itching
  • Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
  • Hoarseness
  • Difficulty breathing or swallowing
  • Pain in upper abdomen
  • Loss of appetite
  • Dark urine
  • Clay-colored stools,
  • Yellowing of the skin or eyes (jaundice)
  • Nausea
  • Sweating
  • Unusual bleeding or bruising

Stop taking acetaminophen if you have any of these serious side effects of acetaminophen, and call your doctor immediately.

Hives, difficulty breathing, and swelling of the face, lips, tongue, and throat could signal an allergic reaction.

Red, peeling or blistering skin could be the sign of a deadly, although rare, skin reaction.

Acetaminophen Interactions

Acetaminophen is in more than 600 prescription and OTC medications, so if you’re taking one medication with acetaminophen, adding another one could result in an overdose.

Read labels carefully on all drugs — especially drugs for cough, cold, and flu — to see if they contain acetaminophen.

Other Possible Other Drug Interactions:

  • Warfarin (Coumadin)
  • Isoniazid (Laniazid, Nydrazid)
  • Diflunisal (Dolobid)
  • Carbamazepine (Tegretol), phenobarbital (Luminal), phenytoin (Dilantin)

Acetaminophen and Food

Acetaminophen can be taken with or without food.

Acetaminophen Dosage

Dosages of acetaminophen range from 300 to 1,000 milligrams (mg). The maximum dose of acetaminophen in a 24-hour period should not exceed 4,000 mg.

For adults and children 12 and older: Recommended daily dose is 650 to 1,000 mg every four to six hours, not to exceed 4,000 mg in 24 hours.

For extended-release acetaminophen: Recommended dose is 1,300 mg every eight hours, not to exceed 3,900 mg in 24 hours.

For children younger than 12: Recommended dose is 10 to 15 mg every four to six hours, not to exceed five doses of 50 mg to 75 mg in 24 hours.

Extra Strength Tylenol products should not be given to children younger than 12.

Extended-release acetaminophen tablets need to be swallowed whole — do not chew, divide, crush, or dissolve them.

If taking a disintegrating tablet (Tylenol’s Meltaways, for example), allow it to dissolve, or chew it before swallowing.

If giving acetaminophen to a child, make sure it is the right medication for your child’s age, and be sure to use the dosage cup or syringe that comes with the product.

Stop taking acetaminophen and seek medical help if your fever doesn’t break after three days or your pain persists after seven days (five days for children).

You should also contact your doctor if you have a skin rash, a continuing headache, any redness or swelling, or if your symptoms worsen, or new ones appear.

Missed Dose of Acetaminophen

Take the missed dose as soon as you remember.

If it’s close to the time for your following dose, forget about the missed dose and take your next dose.

Do not double-up on doses to make up for a missed one.